Jump to content
VA Disability Community via Hadit.com

Ask Your VA   Claims Questions | Read Current Posts 
Read Disability Claims Articles
 Search | View All Forums | Donate | Blogs | New Users | Rules 

  • homepage-banner-2024-2.png

  • donate-be-a-hero.png

  • 0

Malaria drug causes disability

Rate this question


GBArmy

Question

  • HadIt.com Elder

I was just talking to a friend who was in Iraq and he told me that the VA has another elephant in the room that they are dodging. Seems that mefloquine, brand name Larium, was used as a malaria preventive drug since the late 80's. It was discontinued just a few years ago but was given to troops in Africa, Asia, Pacific regions,etc. where malaria is prevalent. It causes a LOT of side effects, and they can remain for years. Psychalogical, tremors, balance, tinnitus, etc. There have been limited studies, but the VA uses the excuse of Sgt. Schultz "I Know nothing". https://www.wusa9.com/article/news/local/veterans-allege-devastating-side-effects-from-anti-malaria-drug-they-were-ordered-to-take/65-547252165 Kinda has a smell like Agent Orange doesn't it?

Link to comment
Share on other sites

Recommended Posts

  • 1
  • HadIt.com Elder

Hamslice

Interesting point of view, but for the most part, i think you are giving way too much lee-way to the VA. Certainly there may be a few VA docs that would endorse you viewpoint, the majority are not that open minded. The VA doesn't recognize; therefor, the illness, therefore isn't covered.Or, worse yet, doesn't exist. Period. They won't do any research to find out anything and the veteran will suffer because of it. Like you say, there has to be large numbers suffering, then a lot of attention drawn to it, and after years, yes years of denial and delay, they will start to try to make the connections. This is a great example of why you younger veterans have to get behind and support the Agent Orange presumptive delays; the Vietnam veterans are paving the way so you guy will have an easier time with your presumptive hurdles. 

Link to comment
Share on other sites

  • 0

Indeed it does-nothing would surprise me at all, if this med is causing major secondary effects to vets.

I read somewhere that it should not be taken if a vet is also taking psychotropic meds.

Link to comment
Share on other sites

  • 0

Interesting I keep see this topic keep rearing its head both on this site and in the general internet.  

I took this in the summer of 2004 prior to a deployment to Middle East.  It was taken once a week.  I think the effects are widespread.  Not just incidental side effects among a few.  I can remember the majority of my unit saying they had weird side effects after taking this stuff.  The one unusual effect I remember, and many others reporting the same, was trouble figuring out when they were actually awake.  Having very vivid dreams and then opening my eyes to see my room but still having the dream continue into consciousness.  Very weird feeling but hard to describe and admit.  Was not until others in my unit started to slowly, very slowly admit they had some weird side effects.  

This was all in the pre deployment weeks and the deployment took over.  I did not think about it until years later.  The medication was continued for a few weeks but was collected in country during deployment about 2 months later.  Told their was a problem and that it was not needed anymore.  Again the deployment took over.  Did not think about it much.  

It will be interesting what comes of this.  Definitely something to this.  Very weird side effects at the time.  I think these synthetic drugs linger in the system for a long time or possibly forever.  It seems medicine takes a turn for the worse when a drug is developed and produced into a synthetic version which is more easily produced.  My unprofessional opinion is that the synthetic version lingers in the body and causes side effects for a very long time instead of having a normal organic half-life of a less than 24 hours. 

Link to comment
Share on other sites

  • 0

I received a general discharge after over seven and a half years after the effects of a heat stroke made further service impossible for me.  I was retired five years later but underwent many years be labeled a hypochondriac, malingerer and worse by the VA.  Rule 1: Our government does not make mistakes, Rule 2:  When the government is wrong refer to Rule 1. 

Link to comment
Share on other sites

  • 0

We'll, this is just my opinion, 

I think some people (no offense, please don't take it that way) have systems that react differently to different drugs, etc., and some people's bodies handle different drugs differently.  As an example, both my wife and I have arthritis.  Her's is extremely painful, and mine is not, while both are detrimental to the body.

I too, took all the associated drugs with early Iraq deployments, 2003. While in Ft McCoy, we were given the anthrax shots (now there is a bee sting waiting to  happen), but after only 3 shots of the series of 7, they military called them to be stopped.  Recently, I see where two batch numbers from two other military posts are being reported as bad, my shot record shows one of the batch numbers. But wrong post.  Not sure what that means.  

With all that's said above, I could have complications from these shots and not even know it, because of the way my body reacts or lets me know, or dose not let me know whats going on.  And so could other Veterans.  And then there are Veterans that have sickness, but the VA looks a Veterans like me and says, he got the shot and nothings wrong with him!, you get my drift.

And those big pills.  Some got sick and would not take them, I could eat them like candy without feeling anything.  They told us to stop eating them too, shortly after we got to Iraq.  

As soon as GWOT Veterans start tipping over in greater quantities, like the AO Veterans, there will be not justice.  Its a quantity issue, read, headlines.

I have a couple things in my VSR's that don't add up or are unexplained, but I will have to wait too, until 2+2=4, or 5 if you use the new math and show your work.

FWIW,

Hamslice

 

Edited by Hamslice
cause I can
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Guidelines and Terms of Use